Alert archive / California / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 12, NWS Las Vegas, NV

July 23, 1998San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 23, 1998, 4:55 PM PDT for San Bernardino County, California. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 1998, 4:55 PM PDT (23:55 UTC)
Expired
Jul 23, 1998, 6:00 PM PDT
In force
65 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1998-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1998-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

220 
WUUS1 KLAS 232356 RRA
SVRLAS
CAC071-240055-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
455 PM PDT THU JUL 23 1998


*  SEVERE THUNDERSTORM WARNING FOR
   WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEASTERN CALIFORNIA

*  UNTIL 600 PM PDT

*  SOME LOCATIONS AFFECTED
   NEWBERRY SPRINGS
   MOJAVE VALLEY EAST OF DAGGETT
   INTERSTATE 40 EAST OF NEWBERRY SPRINGS

AT 450 PDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
SOUTHEAST OF NEWBERRY SPRINGS. LITTLE MOVEMENT WAS DETECTED.

DAMAGING WINDS IN EXCESS OF 58 MPH AND HAIL GREATER THAN THREE
QUARTERS OF AN INCH IN DIAMETER ARE LIKELY WITH THIS STORM.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:52 PM PDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 23, 3:52 PM PDT, 1 hour 3 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
352 PM PDT THU JUL 23 1998

SYNOPSIS...MONSOONAL MOISTURE THAT HAS BEEN ACROSS THE MOJAVE DESERT
AND SOUTHERN GREAT BASIN WILL GRADUALLY DIMINISH THROUGH SATURDAY.
THIS WILL RESULT IN A DECREASING THREAT OF THUNDERSTORMS...
ESPECIALLY ACROSS THE DESERT REGIONS.

DISCUSSION...DEEP MOISTURE AXIS WITH IMPRESSIVE 1.50-1.75"
PRECIPITABLE WATER VALUES CENTERED ALONG CO RIVER VALLEY N INTO ERN
NV AND WRN UT IS STARTING TO EBB AS SSMI LOOP SHOWS DRYING IN NRN
GULF OF CA. SATELLITE ALSO CONFIRMS DRYING FROM W TO E ACROSS CA AS
MID LEVEL TROUGH ALONG CA/NV BORDER LIFTS NE.  ORIGINAL THINKING WAS
THAT MID LEVEL DRY INTRUSION FROM W WOULD AID THUNDERSTORM UPDRAFTS
IN CA WHILE TROUGH WOULD HELP FOCUS CONVECTION TO THE E.

IT NOW APPEARS THAT WARMER AIR MAY BE WORKING IN WITH DRY INTRUSION
CAPPING AMS OVER CA.  AREAS THAT HAVE HAD CLOUD COVER MUCH OF THE DAY
ACROSS NV/AZ HAVE NOT HAD MUCH IF ANY DEVELOPMENT WHILE CLUSTERS OF
STORMS HAVE FIRED OVER NRN NYE/ESMERALDA. ALL OF THIS PRESENTS A REAL
DILEMMA AS STORMS MAY YET FIRE OVER SAN BERNARDINO COUNTY AND MOVE
INTO SRN NV...WHILE CONVECTION OVER ESMERALDA/NYE MAY PRODUCE
OUTFLOWS WHICH COULD INITIATE ADDITIONAL STORMS.  ENOUGH UNCERTAINTY
(AND MOISTURE) TO KEEP FLASH FLOOD WATCH GOING FOR NOW AND WILL JUST
HAVE TO WATCH.  MARGINAL DRYING CONTINUES AT MID AND UPPER LEVELS
FRI/SAT AS UPPER LEVEL TROUGH REMAINS ALONG W COAST WITH A MORE SWLY
FLOW PREVAILING. LOW LEVEL MOISTURE WILL NOT BE SCOURED OUT
COMPLETELY ACROSS THE DESERTS...ONLY REDUCED TO MORE REASONABLE
LEVELS.  SO KEPT AT LEAST SOME MENTION IN ALL ZONES THROUGH SAT WITH
HIGHER POPS ACROSS THE N WHERE DEEPER MOISTURE TO REMAIN. EXTENDED
HAS THE SAME TREND WITH A LOW END MONSOON FORECAST.  LAS 3211.
NEMETH

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:17 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Jul 22, 6:04 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Jul 22, 7:05 PM PDTFlash Flood WarningVEFSan Bernardino115 min

Nearby

Severe Thunderstorm Warnings in California, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.